Alert archive / Idaho / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 4, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 8, 2016, 7:16 PM MDT for Bonneville County, Teton County, Idaho. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2016, 7:16 PM MDT (01:16 UTC)
- Expired
- May 8, 2016, 8:00 PM MDT
- In force
- 44 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Bonneville County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 119 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 1.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
011
WUUS55 KPIH 090116
SVRPIH
IDC019-081-090200-
/O.NEW.KPIH.SV.W.0004.160509T0116Z-160509T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
716 PM MDT SUN MAY 8 2016
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN TETON COUNTY IN EASTERN IDAHO...
NORTHEASTERN BONNEVILLE COUNTY IN SOUTHEASTERN IDAHO...
* UNTIL 800 PM MDT
* AT 715 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7
MILES NORTHEAST OF RIRIE RESERVOIR. THIS STORM WAS MOVING
SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
SWAN VALLEY...PALISADES RESERVOIR...IRWIN...ALPINE CAMPGROUND...PINE
CREEK PASS AND ALPINE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4313 11107 4350 11172 4360 11163 4359 11105
4317 11104
TIME...MOT...LOC 0115Z 180DEG 0KT 4359 11163
$$
GK2 follow-up statements
907
WWUS55 KPIH 090136
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
736 PM MDT SUN MAY 8 2016
IDC019-081-090200-
/O.CON.KPIH.SV.W.0004.000000T0000Z-160509T0200Z/
TETON ID-BONNEVILLE ID-
736 PM MDT SUN MAY 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHEASTERN TETON AND NORTHEASTERN BONNEVILLE COUNTIES...
AT 735 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR RIRIE
RESERVOIR. THIS STORM WAS MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
SWAN VALLEY...PALISADES RESERVOIR...IRWIN...ALPINE CAMPGROUND...PINE
CREEK PASS AND ALPINE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4313 11107 4350 11172 4360 11163 4359 11105
4317 11104
TIME...MOT...LOC 0135Z 180DEG 0KT 4359 11163
$$
GK374
WWUS55 KPIH 090158
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
758 PM MDT SUN MAY 8 2016
IDC019-081-090208-
/O.EXP.KPIH.SV.W.0004.000000T0000Z-160509T0200Z/
TETON ID-BONNEVILLE ID-
758 PM MDT SUN MAY 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TETON AND
NORTHEASTERN BONNEVILLE COUNTIES WILL EXPIRE AT 800 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4313 11107 4350 11172 4360 11163 4359 11105
4317 11104
TIME...MOT...LOC 0151Z 180DEG 0KT 4359 11163
$$
GKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:00 PM MDT, 5 hours 16 minutes earlier.
Area forecast discussion, May 8, 2:00 PM MDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 200 PM MDT SUN MAY 8 2016 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT. DEEP UPPER LOW CONTINUES TO SHIFT EAST AHEAD OF ACTIVE TROUGH DROPPING THROUGH THE PACIFIC NW TONIGHT. ELONGATED SHORTWAVE SLIDING INTO IDAHO THIS AFTERNOON PER WV SATELLITE IMAGERY. THIS FEATURE SHOULD BE ENOUGH TO INTERACT WITH MOISTURE LEFT BEHIND DEPARTING LOW TO PRODUCE ANOTHER ROUND OF CONVECTION TODAY. WEAK DEVELOPMENT ALREADY FIRING OVER THE CENTRAL MOUNTAINS EARLY THIS AFTERNOON AND EXPECTED TO INCREASE IN COVERAGE/INTENSITY WHILE SHIFTING SOUTHEAST AHEAD OF THE SHORTWAVE AND ASSOCIATED COLD FRONT. SURFACE LOW DEEPENS OVER EASTERN MONTANA DURING THE DAY MONDAY WITH FAVORABLE MID LEVEL FLOW AND STEEP SURFACE PRESSURE GRADIENT. DRY SLOT WORKS ACROSS MOST OF THE REGION AS WELL...WHICH WILL FAVOR MIXING OF STRONG MID LEVEL WINDS TO THE SURFACE. HAVE ISSUED A WIND ADVISORY FOR THE LOWER SNAKE PLAIN WITH NUMERICAL GUIDANCE STILL PAINTING AFTERNOON WINDS NEAR/AROUND 30KTS AT POCATELLO. STRONG WINDS COULD SPREAD FURTHER THROUGH THE SNAKE PLAIN BUT FEEL CONFIDENT IN AT LEAST CURRENT HIGHLIGHT AREA. DESPITE DRY SLOT ASSOCIATED WITH THE TROUGH...SOME PRECIP POSSIBLE MAINLY NORTHERN ZONES ALONG DIVIDE AND IN UPSLOPE REGIONS ALONG WYOMING BORDER. UPPER TROUGH CONTINUES TO DEEPEN AS IT MOVES INTO THE PLAINS. WEAK SHORTWAVE ROUNDING TROUGH DROPS INTO EAST IDAHO DURING THE DAY TUESDAY FOR CONTINUED THREAT OF SHOWERS MAINLY HIGHER ELEVATIONS. COLDER AIR IN PLACE FOR A SHORT- LIVED DIP BELOW NORMAL FOR TUESDAY HIGHS. COULD SEE SNOW LEVELS DROP TO 5000-6000FT BUT SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED. MAY NEED ANOTHER FROST ADVISORY FOR PORTIONS OF THE SNAKE PLAIN TUESDAY NIGHT WITH TEMPS DROPPING TO NEAR FREEZING PARTICULARLY IN THE UPPER VALLEY. DMH .LONG TERM...WEDNESDAY THROUGH SUNDAY...HIGH PRESSURE WILL BUILD ACROSS THE GREAT BASIN AND NORTHERN ROCKIES AND SHIFT EAST FOR THE END OF THE WORKWEEK. A WEAK STORM CROSSES TO OUR NORTH ON THURSDAY...KICKING OFF A FEW SHOWERS AND STORMS. THE GFS IS FAR ENOUGH NORTH TO CONFINE ACTIVITY TO ALONG THE MONTANA AND YELLOWSTONE BORDERS. THE ECMWF IS FARTHER SOUTH WITH EVERYTHING. WE FOLLOWED THE PREVIOUS NOTION OF KEEPING IT ALONG THE NORTHERN BORDER. THINGS ARE A LITTLE MORE HECTIC AFTER THAT. IT STILL LOOKS LIKE SOUTHWEST FLOW OPENS UP AS THE RIDGE SHIFTS EAST AND THE NEXT STORM MOVES INLAND. THE MODELS ARE ALL OVER THE PLACE WITH THAT STORM...BUT DO CONTINUE WITH THE TREND OF INCREASING SHOWERS AND THUNDERSTORMS. WE MADE SOME TWEAKS TO INCREASE THOSE CHANCES ESPECIALLY IN THE MOUNTAINS. KEYES && .AVIATION...WE ARE FINALLY SEEING SHOWERS AND POTENTIAL THUNDERSTORMS FIRE ACROSS EASTERN IDAHO. IT LOOKS LIKE THINGS WILL START IN THE MOUNTAINS WITH CELLS EVENTUALLY ACROSS THE SNAKE PLAIN BETWEEN NOW AND LATE EVENING. WINDS SHOULDN'T BE TOO STRONG UNLESS WE SEE GUSTY WINDS WITH SHOWERS/THUNDERSTORMS. CONDITIONS SHOULD REMAIN VFR AT TAF SITES UNLESS WE GET A HEAVY DOWNPOUR TO REDUCE VISIBILITY AND PERHAPS LOWER CEILINGS DEVELOPING. THIS SHOULD SHIFT SOUTHEAST AND AWAY FROM KIDA AND KPIH BETWEEN MIDNIGHT AND 2AM. THROUGH THE NIGHT AND MONDAY...WINDS WILL BE ON THE INCREASE AHEAD OF THE NEXT LOW DROPPING SOUTH INTO IDAHO. 15-30KT WINDS WITH HIGHER GUSTS ARE FORECAST ACROSS PORTIONS OF THE CENTRAL MOUNTAINS...SNAKE PLAIN AND SOUTH-CENTRAL HIGHLANDS. BY AFTERNOON...SHOWERS AND STORMS WILL DEVELOP ACROSS THE CENTRAL MOUNTAINS AND SHIFT EAST-SOUTHEAST ACROSS THE UPPER SNAKE PLAIN. WE ANTICIPATE AT LEAST VCSH/VCTS FOR KSUN AND KIDA AT SOME POINT FOR THAT. KEYES && .PIH WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 AM TO 8 PM MDT MONDAY FOR IDZ021. &&
In the hours before
Special weather statement, May 8, 2:32 PM MDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
232 PM MDT SUN MAY 8 2016
IDZ017-031-082115-
BIG AND LITTLE WOOD RIVER REGION ID-EASTERN MAGIC VALLEY ID-
232 PM MDT SUN MAY 8 2016
...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING NORTH
CENTRAL LINCOLN AND CENTRAL BLAINE COUNTIES UNTIL 315 PM MDT...
AT 231 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF GANNETT...MOVING EAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CAREY...PICABO...RICHFIELD AND SHOSHONE ICE CAVES.
LAT...LON 4320 11443 4320 11438 4326 11437 4326 11439
4333 11440 4335 11440 4336 11392 4300 11403
4317 11444
TIME...MOT...LOC 2031Z 279DEG 12KT 4325 11432
DMHSpecial weather statement, May 8, 6:06 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 606 PM MDT SUN MAY 8 2016 IDZ019-020-090300- UPPER SNAKE RIVER PLAIN ID-UPPER SNAKE HIGHLANDS ID- 606 PM MDT SUN MAY 8 2016 ...HALF INCH HAIL AFFECTING JEFFERSON...NORTHWESTERN MADISON... NORTHWESTERN BINGHAM...SOUTHEASTERN CLARK...NORTHWESTERN BONNEVILLE AND SOUTHWESTERN FREMONT COUNTIES UNTIL 700 PM MDT... AT 604 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST OF SUGAR CITY TO NEAR MONTEVIEW...AND MOVING SOUTHEAST AT 20 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE...REXBURG...RIGBY...TERRETON...LORENZO...AMMON...IONA ... SUGAR CITY...UCON...MENAN...ROBERTS...LEWISVILLE...MUD LAKE...PARKER... HAMER...EGIN...MONTEVIEW...ST ANTHONY...SOUTHEAST INL AND PLANO. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4350 11192 4348 11267 4400 11262 4410 11161 TIME...MOT...LOC 0004Z 321DEG 67KT 4388 11175 4391 11258 GK
Special weather statement, May 8, 6:39 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 639 PM MDT SUN MAY 8 2016 IDZ020-021-023-090145- CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID- UPPER SNAKE RIVER PLAIN ID- 639 PM MDT SUN MAY 8 2016 ...HALF INCH HAIL AFFECTING CENTRAL BINGHAM AND NORTHWESTERN BONNEVILLE COUNTIES UNTIL 745 PM MDT... AT 638 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FIRTH...MOVING SOUTHEAST AT 20 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... IDAHO FALLS...BLACKFOOT...GOSHEN...AMMON...SHELLEY...IONA...FIRTH...FORT HALL LINCOLN CREEK LODGE...MORELAND...ROSE...GROVELAND...BASALT...WAPELLO AND OSGOOD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4322 11252 4362 11235 4354 11183 4305 11198 TIME...MOT...LOC 0038Z 321DEG 66KT 4331 11226 GK
Local storm report, May 8, 6:41 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
641 PM MDT SUN MAY 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL ASHTON 44.07N 111.45W
05/08/2016 M1.25 INCH FREMONT ID EMERGENCY MNGR
&&
VALLEThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:06 PM MDT | Special Weather Statement | PIH | Jefferson | 3 hr |
| May 8, 6:23 PM MDT | Severe Thunderstorm Warning | PIH | Fremont | 52 min |
| May 8, 6:39 PM MDT | Special Weather Statement | PIH | Bingham | 66 min |
| May 8, 6:47 PM MDT | Areal Flood Advisory | PIH | Fremont | 118 min |
| May 8, 6:56 PM MDT | Severe Thunderstorm Warning | PIH | Madison | 39 min |
| May 9, 1:45 PM MDT | High Wind Warning | PIH | 6 hr |
Nearby
Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.